Myopathy: Another Side Effect of PPIs?

The review evaluated the relationship between PPIs and symptoms of myopathy
The review evaluated the relationship between PPIs and symptoms of myopathy

Limited research published in Annals of Pharmacotherapy suggests that use of proton pump inhibitors (PPI) is associated with myopathy-like symptoms without long-term effects after discontinuation. 

Evan W. Colmenares, BS, and Ashley L. Pappas, PharmD, MHA, BCPS, from the University of North Carolina Medical Center, NC, evaluated the relationship between PPIs and symptoms of myopathy based on case reports. Study authors searched PubMed and EMBASE for articles to include in the review. Articles that included medications typically considered to have myalgia-like adverse effects such as statins, or articles that included patients presenting with a confounding disease state (eg, Guillain-Barre) were excluded from the analysis. 

Related Articles

A total of 11 case reports and a review of an adverse event reporting database consisting of 292 cases was reviewed. There was no clear etiology between PPI use and myopathy symptoms. In general, the available published literature did not show a high risk of myopathy with PPI use. However, the risk should be considered if a patient presents with myopathy symptoms and concurrent PPI use. 

Findings from the review demonstrate that myopathy, though rare with PPIs, should be considered a serious adverse effect when initiating a patient on acid suppression therapy. 

For more information visit aop.sagepub.com.

Loading links....